Please confirm that your email address is correct, so you can successfully receive this alert.
SIR: We report a case of clonic seizure accompanying clozapine treatment for schizophrenia.
A 26-year-old Caucasian man (weight: 59 kg), treated for refractory schizophrenia (DSM-IV criteria) with clozapine (dosage: 600 mg/day) over a 6-week period, lost consciousness in the street and developed a clonic seizure (heart rate: 60 B/min, systolic blood pressure: 110 mm Hg). The EEG showed a postcritical profile, and the scan was normal. This patient did not suffer from other medical antecedents, such as previous convulsive episode, but had neonatal anoxia. However, he had been previously treated for aggressive behavior with valpromide, a prodrug of valproic acid, for 16 weeks; the dosage had been reduced gradually over 22 days and stopped 7 days before the convulsive episode. Clozapine and norclozapine levels, obtained just a few hours after the event, were 2,115 ng/ml and 630 ng/ml, respectively. The daily dose of clozapine was reduced to 300 mg, and to date (at 10-month follow-up) no more seizures have occurred. Clozapine and norclozapine levels, obtained at steady-state condition, were lowered to 820 ng/ml and 300 ng/ml, respectively.
Seizure is a dose-related side effect of clozapine treatment and is well documented. During low-dosage treatment (<300 mg/day) the risk is similar to that of other classic antipsychotic drugs (1%), but it increases significantly (to 4.4%) with higher doses (>600 mg/day).1 EEG alterations have been observed in a retrospective study of 283 patients and revealed abnormalities in 61.5%.2 Although reports exist of patients with extremely high clozapine or norclozapine plasma levels (up to 3,300 ng/ml over several months) who have not presented convulsions, concentrations above 1,300 ng/ml have correlated with higher risk of seizures.3 Simpson et al.4 have reported the occurrence of grand mal seizure in 2 patients related to high clozapine plasma levels, 1,313 ng/ml and 2,194 ng/ml, respectively. Seizures have been described after initiation of drugs like erythromycin, occurring probably by means of cytochrome c1a2 inhibition.5
This case report confirms the importance of clozapine drug monitoring to prevent side effects related to elevated concentrations.
Download citation file:
Web of Science® Times Cited: 3